Georgia, 2021

Damaging Winds in Georgia, July 8 to 9, 2021

July 8 to 9, 2021 · NWS FFC · 5 events in 5 counties and zones

Rich tropical moisture left behind in the wake of the remains of Tropical Storm Elsa combined with moderate daytime heating and a series of short waves moving over the region to produce isolated severe thunderstorms across north and central Georgia each afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Rich tropical moisture left behind in the wake of the remains of Tropical Storm Elsa combined with moderate daytime heating and a series of short waves moving over the region to produce isolated severe thunderstorms across north and central Georgia each afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 8, 7:10 PM EST, 31 minutes earlier.

Area forecast discussion, Jul 8, 7:10 PM EST, 31 minutes before
Area Forecast Discussion...Updated for Aviation
National Weather Service Peachtree City GA
810 PM EDT Thu Jul 8 2021

.SHORT TERM /Tonight through Friday Night/...

A moist airmass remains in place across much of the region in spite
of Elsa clearing the region to the northeast. Dewpoints through the
remainder of the day and on Friday are expected to be in the upper
60s to mid 70s across north and central Georgia, and precipitable
water values will range from 1.5 to 2 inches. Scattered showers and
isolated thunderstorms have developed across north and central
Georgia and are expected to persist through the remainder of the
daytime today. SBCAPE values of 2000-3000 J/kg are expected through
the remainder of the afternoon. However, with minimal dynamic
forcing and weak mid-level lapse rates, widespread severe weather is
not expected through the remainder of the day today. An isolated
storm may nonetheless become strong and capable of producing gusty
winds, frequent lightning, and locally heavy rain. Precipitation
chances are expected to diminish overnight, with only a slight
chance lingering over the far northern tier.

A weak upper level trough is expected to swing through north Georgia
overnight and into Friday, setting up a northwesterly flow pattern
aloft. The surface frontal boundary associated with this trough will
stall near the TN/KY border before reaching north Georgia, keeping
deep atmospheric moisture in place in our forecast area. Multiple
disturbances will traverse the upper level flow, helping trigger
convection as they move to the southeast. As a result, likely PoPs
are forecast across the majority of north and central Georgia by
Friday afternoon. While organized severe weather is once again not
expected, a few storms Friday afternoon could become strong to
severe in the afternoon and evening.

Afternoon high temperatures are forecast to be near
climatological normals each day, in the mid 80s to low 90s across
the area. Because of the deep atmospheric moisture, morning lows
will be roughly 3-5 degrees above normal, mainly in the upper 60s
to low 70s.

King

.LONG TERM /Saturday through Thursday/...

The story through the long term period will be scattered to numerous
showers and storms each afternoon and evening as the forecast area
remains entrenched in a warm, tropical air mass. PWATs through the
period are progged to range from 1.5" to just over 2.0", which is
approaching the daily maximum value per sounding climo.

The upper-level pattern will transition from weak flow on Saturday
to meridional flow on Sunday as an upper low/trough digs across the
central U.S. while the Bermuda High edges over the Eastern Seaboard.
This will be the setup through Monday, with these two features
promoting broad ascent and continued moisture advection across the
CWA. As a result, I am maintaining chance to likely PoPs through the
weekend.

The upper trough will lift to the northeast over the course of
Monday through Wednesday as the western extent of the Bermuda High
spreads further across the Eastern Seaboard. Moisture advection
around the western periphery of the high will keep the CWA in a
soupy air mass. Daytime heating will generate scattered to numerous
showers and storms each day through the remainder of the period. A
few storms each day could be strong with the primary threats being
locally heavy rainfall, frequent lightning, and gusty winds.
Widespread severe weather is not anticipated at this time, as upper-
level support/dynamics will be lacking.

Martin

&&

AVIATION...
00Z Update...
Primarily VFR ceilings are ongoing across THE taf sites. Isolated
showers and tstms will affect mainly the ATL area taf sites for the
next two to three hours. Scattered MVFR clouds could develop in the
early morning hours after 09z and persist until 15Z. Winds are
expected to be light west or variable overnight and west 8 to 10 kts
Friday.

//ATL Confidence...00Z Update...
Medium confidence on ceiling trends.
High confidence on all other elements.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  89  71  91 /  30  60  30  50
Atlanta         71  87  70  89 /  30  70  40  50
Blairsville     66  81  65  83 /  40  70  40  70
Cartersville    70  86  69  89 /  30  80  40  60
Columbus        72  89  71  91 /  30  60  40  40
Gainesville     71  86  70  88 /  30  60  30  50
Macon           71  90  70  93 /  30  60  50  50
Rome            72  87  70  90 /  30  70  40  60
Peachtree City  71  88  69  89 /  30  70  50  50
Vidalia         73  90  72  90 /  40  50  40  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41
LONG TERM....Martin
AVIATION...41
Hazardous weather outlook, Jul 8, 10:33 AM EST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1133 AM EDT Thu Jul 8 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091545-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1133 AM EDT Thu Jul 8 2021

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected across north and central
Georgia this afternoon and evening. A few storms may become
strong, capable of producing gusty winds, locally heavy rainfall,
and frequent lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered to numerous thunderstorms are expected across north and
central Georgia Friday through Wednesday. A few storms each day
may become strong, capable of producing gusty winds, locally heavy
rainfall, and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The radar

The Atlanta radar (KFFC), 79 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walton

When
July 8, 7:41 PM EST to 7:55 PM EST
Where
Walton County, 1.39 mi SSE of Youth
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.761, -83.862

The Walton County Emergency Manager reported a tree blown down onto a house on New Horizon Drive. No injuries were reported.

Thunderstorm Wind, De Kalb

When
July 9, 1:33 PM EST to 2:03 PM EST
Where
De Kalb County, 1.53 mi SSW of Gresham Park to 0.8 mi WSW of Pine Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
33.700, -84.311

The DeKalb County 911 center reported a few trees blown down from Gresham Park to Pine Lake.

Thunderstorm Wind, Rockdale

When
July 9, 2:00 PM EST to 2:20 PM EST
Where
Rockdale County, 2.5 mi SSE of Conyers to 0.57 mi W of Zingara
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
33.638, -84.001

The Rockdale County 911 center reported a few trees blown down from the south side of Conyers to just west of the Big Haynes Creek Park.

Thunderstorm Wind, Wilkinson

When
July 9, 4:09 PM EST to 4:19 PM EST
Where
Wilkinson County, 3.46 mi SSE of Toomsboro
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.782, -83.064

The Wilkinson County 911 center reported a tree blown down on Old Balls Ferry Road near Highway 112.

Thunderstorm Wind, Twiggs

When
July 9, 4:30 PM EST to 4:40 PM EST
Where
Twiggs County, 2.07 mi N of Mount Olive
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.610, -83.380

The Twiggs County 911 center reported a power line blown down in the District Path area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963778, 963782, 963787, 963788, 963790.